Non-conservation of Dimension in Divergence-Free Solutions of Passive and Active Scalar Systems

Charles L. Fefferman, Benjamin C. Pooley, José L. Rodrigo

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


For any h∈ (1 , 2] , we give an explicit construction of a compactly supported, uniformly continuous, and (weakly) divergence-free velocity field in R2 that weakly advects a measure whose support is initially the origin but for positive times has Hausdorff dimension h. These velocities are uniformly continuous in space-time and compactly supported, locally Lipschitz except at one point and satisfy the conditions for the existence and uniqueness of a Regular Lagrangian Flow in the sense of Di Perna and Lions theory. We then construct active scalar systems in R2 and R3 with measure-valued solutions whose initial support has co-dimension 2 but such that at positive times it only has co-dimension 1. The associated velocities are divergence free, compactly supported, continuous, and sufficiently regular to admit unique Regular Lagrangian Flows. This is in part motivated by the investigation of dimension conservation for the support of measure-valued solutions to active scalar systems. This question occurs in the study of vortex filaments in the three-dimensional Euler equations.

Original languageEnglish (US)
Pages (from-to)1445-1478
Number of pages34
JournalArchive for Rational Mechanics and Analysis
Issue number3
StatePublished - Dec 2021

All Science Journal Classification (ASJC) codes

  • Analysis
  • Mathematics (miscellaneous)
  • Mechanical Engineering


Dive into the research topics of 'Non-conservation of Dimension in Divergence-Free Solutions of Passive and Active Scalar Systems'. Together they form a unique fingerprint.

Cite this